MAUDE Adverse Event Report: RAYNHAM BULK SURG PAT 1/2 X 1/2; OEM PATTIES & STRIPS

RAYNHAM BULK SURG PAT 1/2 X 1/2; OEM PATTIES & STRIPS
Model Number 245404
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/03/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported a pattie's (id 245404) x-ray detectable tab came off of the string."clinical team closed the surgical site but then realized the count was off.Sent the patient for x-ray and confirmed the item was left inside of the patient.Clinical team took the patient back into the or, opened the surgical site but couldn't locate the item." additional information received: "during the procedure, one of the small blue strips on the codman 0.5x0.5 neuro patties from the crani pack kit was noted to be missing.After receiving all 10 of the patties from the pack off the field, it was noted that the blue strips were falling off and easy to remove.One of those 10 patties, the green string that is attached to it came completely off the patty.Only 1 of the 10 patties was missing a small blue strip and all 10 patties had all their strings accounted for.The count was documented as correct as all the patties were accounted for.The physician was aware of the issue with the patties and decided to get a x-ray to confirm the blue strip was not left in the incision.They did attempt to find the small blue strip and searched the incision, but were unable to find it.Both physicians agreed that they would not be able to get an accurate image as the mayfield headrest/skull pins would be in the way.Due to this, it was decided to get x-ray after surgical site closure.The x-ray tech, agreed and waited until closure.After closure, the x-ray was obtained and showed what appeared to be the blue strip from the neuro patty.The physician decided they needed to attempt to find and retrieve the retained object.A new sterile field was set-up and the patient was re-draped to re-open the incision.".
 
Additional Manufacturer Narrative
Surgical pattie was not returned for evaluation; however, a photos were provided.Dhr - there is no indication that the production process may have contributed to this complaint.All test results passed procedural specifications.Failure analysis - the photos provided appear to show a pattie with a missing x-ray strip and a separate pattie with a detached string.Our sales rep confirmed after viewing the x-ray of the patient that foreign material that appearing to be the x-ray strip of the pattie was left behind in the patient.Therefor the complaint condition could be confirmed.Root cause - the root cause is undetermined and was unable to be confirmed in the complaint evaluation.Proper finished goods testing was performed prior to release.Product was not received for analysis but photos were provided and the investigation could confirm the complaint.A device history record (dhr) review and trending were performed as part of the evaluation.A corrective action was previously implemented for preventative actions to minimize "string issues." at this time, no adverse trend was identified.
 
Additional Manufacturer Narrative
Surgical patties were returned for evaluation: dhr - there is no indication that the production process may have contributed to this complaint.All test results passed procedural specifications.Failure analysis - complaint sample received, and complaint confirmed: 1/2 x 1/2 patties presenting with x-ray which easily peels off.During production, x-ray material is ultrasonically welded to cottonoid material to create a pattie.On the hybrid machines, 10 patties are made into a stack and inspected by an operator.The operator visually verifies proper weld of the x-ray to the pattie.Every 100 cards the operator also does a full inspection on a pattie including pull test and physical peel of x-ray.The operator did not properly inspect the card resulting in a poorly welded stack of patties being passed.The operators listed in the traveler will be retrained to the inspection procedure.The traveler was reviewed, and the recorded machine settings were found to meet specifications.All calibrations were current and met spec.The machine was reviewed in its current state and all product was found acceptable.No presence of peeling x-ray found in current production.Root cause - the root cause is undetermined and was unable to be confirmed in the complaint evaluation.Product was received for analysis and the investigation could confirm the complaint.Possible root cause(s): environmental conditions (excessive humidity), insufficient x-ray elevator pressure, improper welding parameters, or operator error.Per the failure analyst - the operator did not properly inspect the card resulting in a poorly welded stack of patties being passed.The operators listed in the traveler will be retrained to the inspection procedure.Based on a retrospective review of surgical pattie complaints, received over the past 6 months (i.E.- october 2022 thru march 2023), a capa (corrective and preventive action) has been opened to formally investigate the negative trend of failures identified.As stated in the root cause analysis: ¿blue strips were falling off and easy to remove¿, the root cause is undetermined.Based on the dhr review that was conducted, confirming that all inspection and test steps were completed and documented appropriately by the operator, it is concluded that the operator executed the process in compliance with the documented process and procedures.¿.The statement that the operator did not properly inspect the card resulting in a poorly welded stack of patties being passed was a conclusion drawn by the failure analyst based on their opinion, however not supported by the investigation facts.¿.

Brand Name
BULK SURG PAT 1/2 X 1/2
Common Device Name
OEM PATTIES & STRIPS
Manufacturer (Section D)
RAYNHAM
325 paramount drive
325 paramount drive
raynham MA
Manufacturer (Section G)
RAYNHAM
325 paramount drive
raynham MA
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 
6099362319
MDR Report Key16234141
Report Number3014334038-2023-00006
Device Sequence Number6522370
Product Code HBA
UDI-Device Identifier10381780513377
UDI-Public10381780513377
Combination Product (Y/N)N
PMA/510(K) Number
K880402
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number245404
Device Catalogue Number245404
Device Lot Number6563906
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/05/2023
Supplement Date Received by Manufacturer04/05/2023
Initial Report FDA Received Date01/24/2023
Supplement Report FDA Received Date04/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown